Ive been put on 5 mg Bisoprolol

Hi all, I've recently had a few episodes of af which is all new to me , I have been to see a cardiologist who put me on 5 mg bisoprolol , I've been taking this for two weeks now and it's been making me very tired and dizzy with no energy all day ,my blood pressure seems low too at 115/60 and heart rate of 42 to 45 , I've been taking this in a morning and wondered if it would be better to take in an evening were I could be asleep when the tablet takes its hold on me and maybe wake up a little easier and not so dizzy ,any advice would be much appreciated thanks again Paul

19 Replies

oldestnewest
  • Many people find this helps. Bisoprolol is know to have this affect but sadly seems to be the drug of first choice. Have you been assessed for stroke risk and properly anticoagulated? AF make one five times more likely to have a stroke so any co risks should be worked out. Look up Chadsvasc on the main AF Association website and discuss with your doctor.

    Bob

  • Hi bob , my cardiologist did ask a lot of questions about my health , exercise which I do running , ,drink ,smoke , of which I do neither , I'm 46 and he says my risks of stroke are very minimal , I will check it out for my self though , thanks again Paul

  • Post-ablation I'm back on Bisoprolol at 2.5 strength due to a few blips. I felt that my damaged heart needed help. As I have often woken with AF I decided to take it in the evening. It has proved to be very successful. I've had no further incidents.

    Originally and pre-ablation, I was started on 5 then upped to 7.5, then finally 10mg. It didn't stop the AF. I was then put on Flecainide which suited me better.

    At 2.5 strength the Bisoprolol cuts my heart rate from about 80 to 65. If I only take 1.25 it's just the same. Have you tried taking half a tablet, perhaps twice a day?

  • Hi and thank you , it just seems to kick in about an hour after taking it in a morning and makes me feel dizzy lite headed thick head and rubbish all day till about 7 o'clock in an evening , this is what made me think of taking it at night after all that's the only times I get the af , im only 46 and quite fit regularly running 6/7 miles on a Sunday morning , but not had the energy to do his since I was put on the tablets , thanks again Paul

  • If you haven't already done so, consider talking to your cardiologist or GP about reducing your daily dose and ask about the timing as well.

    My pulse rate and blood pressure numbers are very similar to yours but luckily I currently don't have dizzy spells and my energy levels are improving. My GP told me that if I started to feel dizzy I should stop taking my bisoprolol every day but take it every other day instead. I am currently taking 1.25mg daily at breakfast time.

    My GP told me that the timing should be geared to the time of day or night when I most frequently have AF episodes.

  • I'm on 10 mg of Bisoprolol a day and have tried the lot - take it all in the morning, take it all in the evening or take half first thing and the other before going to bed! I originally took my Bisprolol in the morning and my GP suggested the half and half regime when I told him that nearly all of my episodes started at night. This went on for years (with no reduction in the incidence of AFib if I'm being honest) until I was in A and E in August when the doctor I was seeing told me that he could see nothing to be gained from the half and half approach and told me to go back to taking it all in the morning.

    This quickly led to an increase in the incidences of AFib in the night and when I suggested to another GP that I take the lot before going to bed, he was happy for me to do so. However, this only made things a lot worse and I went back to taking it all in the morning without mentioning it to anyone.

    Looking back, I now think the increase in incidence of AFib episodes in the late summer/early autumn was down to stress caused by another health issue and the switching of the time I took my medication had little to do with it - this is backed up by the fact I haven't had an episode since getting the all clear on the other matter more than three months ago.

    Make of all that what you will! I'm not sure if it proves anything except that, in my case at least, it would appear that taking all of my medication before going to bed makes things worse.

  • Hi Paul,

    I hit the same sort of issues as you with Bisprolol and my Electrophysiologist has changed my medication so I am now on a calcium channel blocker (Tildiem Retard) instead. It's made a huge difference to me - when not in AF, I feel pretty much back to normal. I'm 43 and in the gym most mornings before being pretty active in the rest of the day so understand your frustration with the lack of energy. There are alternatives to Bisoprolol out there, it's just a matter of working with your doctor to try something else until you find one that suits.

    Incidentally, I'm not on any anti-coagulants because my Chadsvasc score is low (I only score 1 for being female). It's definitely worth discussing with your doctor, but your score may not mean that you need them.

    Hope this helps.

    Caroline

  • Hi , I've only been in af about 5 times now which sometimes they do revert back by itself quite quickly , I've been a& e with it 3 times , all these episodes seem to be in the night and have been really scary to me , just hope I can get this under some control so I can carry on working and leading a normal ish life ,thanks again Paul

  • Hi , thanks to everyone , I've taken 2.5 this morning and going to do the same this evening , I can't see I've got anything to lose by trying this method , I will let you no how I get on with it , cheers Paul

  • Hi

    I was taken off Bisoprolol, after a 24 ECG, because it made my heart rate too slow (yours might be even slower overnight as mine was) - I would ask about alternatives rather than try and accept it (though obviously stay on prescribed dugs until any change is agreed).

    Just my thoughts as your heart rate is getting towards the low side and when beta blockers make my blood pressure low I have felt shocking dizzy and nauseous. I was on a tiny dose of 1.25mg and it affected me.

    I was put on an anti-arrhythmic Propafenone by an Electrophysiologist (EP) and only take Metoprolol (another beta blocker) if I end up in fast AF for any sustained period (hours) to manage the heart rate to below 100. You only mention a cardiologist and it would be worth getting referred to an EP as they are heart rhythm specialists and might have a different view on your treatment plan.

    Jo

  • Thank you , think my cardiologist going to try and unwind me first,I'm a bit anxious to say the least , he says the ep guy will be further down the line if we can't sort it this way ,I'm just trying to bare with it and c how things go at the minute , cheers Paul

  • I started off on 5mg of Bisoprolol but the cardiologist reduced it to 2.5mg a day when he saw my heart rate was low. Now it is normally 60, which he is happy with, so he won't cut it any lower. Perhaps you need to ask them to decrease the dose? For me, it doesn't stop the AF occurring, but it does prevent the heart rate going high when it happens, so it isn't scary, and I usually revert in a few hours or overnight.

  • Thank you , I've taken a 2.5 today and felt much better for it , I'm going to take my 5 mg one before bed and c how I go ,If I'm ok and feel better tomorrow I will just take the 5 in an evening and c how I go , cheers Paul

  • I began on bisop at 10mg with no effect on heart rate and had all those lousy symptoms...feeling terrible all day for at least two months. Over the holidays I read someone on this forum suggesting to take it in the evening before bed. I cut my dose in half (will discuss with GP on Wednesday) and began taking it in the evening. ALL the difference in the world! I've been feeling fours stars out of five for the past week. Good luck in finding what is right for you.

  • Thank you , I've taken a 2.5 this morning and had a much better day even had 35 mins on the treadmill , going to take the 5 mg before bed and c what I feel like in morning , thanks again Paul

  • I've had both a GP and a cardiologist put me on Bisoprolol; my EP/Heart Rhythm Specialist took me straight off it. He said it wasn't for me before I even tried it, but when I did try it (he said I could if I wanted, but he wouldn't), wow did I feel old. He changed me over to rhythm control drugs. Had to try 4 different ones before we found the one for me. He did this in quite quick succession by email. Now got my life back.

    Koll

  • I was so knocked out by Bisoprolol Iused to feel faint and dizzy. I changed to Nebivolol 1.25mg which is the lowest of the low. My BP is usually about 110 over 58 even now and I take it at night so at least I have more energy in the morning. If you don't have high blood pressure normally it hits you hard when you are prescribed a beta blocker as a 'preventative' measure. I hope you feel better soon but if not perhaps you should be on a lower dose or a different beta blocker.

  • Same old - same old. Bisoprolol, it just slows you down, or it did to me - but after seeing an EP who put me on Verapramil with Flecanide as a pill in the pocket I feel so very much better, almost human.

    To ans. two in one, I have been AF free since August but have had 5 episodes over the last month; I have been under a great deal of pressure this month and it's obviously taking its toll.

  • Thank you everyone , it's good to no there are solutions out there just a matter of finding them I suppose , time will tell , thanks again Paul

You may also like...